Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 92, NWS Nashville, TN

June 23, 1998Van Buren County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 23, 1998, 6:32 AM CDT for Van Buren County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1998, 6:32 AM CDT (11:32 UTC)
Expired
Jun 23, 1998, 8:35 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Van Buren County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2645 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2645 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 231131
FFWBNA
TNC175-231335-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
632 AM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAN BUREN COUNTY IN SOUTHEASTERN TENNESSEE

* UNTIL 835 AM CDT

* AT 629 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN MOVING EAST-
  SOUTHEAST AT 20 MPH ACROSS VAN BUREN COUNTY. THE NORTHERN PART FO
  THE COUNTY HAS LIKELY RECEIVED BETWEEN 1 AND 1.5 INCHES OF RAIN
  SINCE 530 AM CDT. ANOTHER ONE INCH OF RAIN WILL LIKELY FALL
  BETWEEN 630 AND 730 AM CDT ACROSS THE ENTIRE COUNTY. THIS
  EXCESSIVE RAINFALL WILL CAUSE CREEKS AND STREAMS TO RISE QUICKLY
  OUT OF THEIR BANKS.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.

WSS

A FLASH FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS
IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE
TO STREAMS AND CREEKS WHICH CAN BECOME RAGING TORRENTS IN
A MATTER OF MINUTES. BE PREPARED TO ACT QUICKLY AND MOVE
TO HIGHER GROUND IF RISING WATER THREATENS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:40 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 23, 2:40 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
240 AM CDT TUE JUN 23 1998

WHILE MOST OF FCST APPRS TO BE HIGH AND DRY...MCS IN N CNTRL KY
GRABBING A LOT OF ATTENTION ATTM. LATEST ADAP DEPICTS TIGHT INSTABILITY
GRADIENT EXTDG FM CNTRL KY INTO ERN SXNS OF MID TN. KOHX VWP DEPICTS SW
FLOW THRU 8K..FEEDING COMPLEX WITH PLENTY OF LOW LVL MSTR...WHILE WIND
VEERS TO WNW AT 12K. THIS TRAJECTORY SUGGESTS THAT TSTM COMPLEX WL SKIM
ACRS NE MID TN BY 10Z THEN ON INTO ERN TN. WOULD SUGGEST HOLDING OFF ON
POP UNTIL RELEASE TIME TO DETERMINE AREAL EXTENT/DURATION. (FIRST GUESS
WOULD BE 50% EARLY THEN DROPPING TO 30% BY MID-MORNING). LATEST IR
SATLT DOES SHOW CLD TOPS WARMING WITH TIME.

OTRW...BUILDING WARMTH IN THE LOW/MID LAYERS OF ATMOS WL CAP-OFF AMS
OVR MOST OF MID TN THRU FCST PD. ONLY XCPTN WL BE AREAS NR OLD OUTFLOW
BOUNDARIES (TN/KY BRDR AND NR/ALONG PLATEAU) WHERE ISOLD/WDLY SCT
CONVCTN POSSIBLE.

850 TRAJECTORIES AND IN-HOUSE TEMP SCHEME POINT TWD HIGH TEMPS THIS
AFTRN CLOSE TO MOS GUID. XPCT HIGHS WED TO BE A DEG OR TWO WRMR. HEAT
INDICES THIS AFTN APPROACHING 105 AND LIKELY BTWN 105-110 WED AFTN.
09

BNA 95/72/97 101                       COOKEVILLE 92/70/95 301
               LAWRENCEBURG 96/72/97 -0-

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:23 AM CDTSevere Thunderstorm WarningOHXClay, Overton, Pickett47 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.